Lethal Serotonin Syndrome After Methylone and Butylone Ingestion

23536

Bluelight Crew
Joined
Dec 16, 2010
Messages
7,725
Location
Stop resisting!
This is an abstract. It'd be nice to read this in full.

INTRODUCTION: A new generation of designer phenethylamines have emerged and aggressively marketed as "legal highs." The drugs are labeled "not for human consumption" to avoid widespread recognition and prosecution under the existing analog drug laws. The newest generation includes methylone and butylone. Methylone and butylone have minor structural changes and similar pharmacodynamics properties to scheduled drugs.

CASE REPORT: We report a case of a healthy 24-year-old who ingested a capsule containing methylone and butylone sold as "Ecstasy" at a concert. The patient presented to the emergency department, comatose febrile, tachycardic, tachypnic, and hypertensive. On exam, she was diaphoretic, tremulous, hyperreflexic, and had sustained clonus. The patient was aggressively cooled, and despite maximal supportive care, the patient progressed to multi-system organ failure and ultimately expired. We obtained and analyzed both her urine and a capsule found on her person similar to the capsules ingested. In both samples, laboratory analysis identified only methylone and butylone.

CONCLUSION: This is the first reported death for methylone or butylone and the first human or animal ingestion of butylone. Clinicians and public health officials should work together as new designer drugs emerge.

http://www.springerlink.com/content/rj4178524r7684k4/
 
Why is it not standard to administer serotonin antagonists to people who are obviously going through serotonin syndrome? According to Wikipedia, cyproheptadine isn't available as IV, but shouldn't it be? Shouldn't it be part of every EMT's gear?

The patient in this case only got diazepam to treat the initial symptoms, and I wonder if something more specific wouldn't have saved her life.
 
My guess would be because more common traditional "club" drugs such as LSD, mushrooms, or MDMA are unlikely to cause a fatal reaction and diazepam is generally sufficient treatment for an overdose. As the article said this was the first reported fatality due to either of these drugs, it's not as if people are dropping dead right and left, cases like this are very uncommon. It's not like narcan, where opiate overdoses are so common that the treatment is carried by medics who might run into situations calling for its use frequently.
 
^I guess that's it, though you'd be surprised how common serotonin syndrome is these days, what with everyone on some form of serotonergic or SRI or whatever. I had a moderate case of it just taking 5-HTP with green tea (before I knew better).

Actually, looking through this cool thread, I'm surprised EMTs don't carry flumazenil (the GABA antagonist).
 
If you give people too much flumazenil it causes panic and convulsions, and it's easy to give too much of if you don't know how much GABA agonist you're trying to counteract. So that's probably why.
 
why would anyone put that much bk-MDMA in a cap. pure stupidity. and what about cost effectiveness? and more importantly safety. how sadly irresponsible.
 
Somebody got a good deal, shame it killed them. This is why I only ever mix my own drugs, and never ones I get from 'the street'

Shit even chems from the net your taking a gamble with.
 
I didn't read the full article but 400 mg M1 and 85 B1 doesnt sound like a "whole" lot. Just read on BL of someone taking a total of 2600 mg of methylone and 1000 mg of butylone in 3 hours as a suicide attempt, and although he was close to death, he is alive. So all these people saying "OMG" what kind of drug dealer would do such a horrible thing! Sure it's high but if 1 or 2 pills of X fake or not is going to kill you, wtf you doing it in the first place. I mean RIP girl, too bad you lost your life. Long live methylone, butylone, and MDMA!
 
I didn't read the full article but 400 mg M1 and 85 B1 doesnt sound like a "whole" lot. Just read on BL of someone taking a total of 2600 mg of methylone and 1000 mg of butylone in 3 hours as a suicide attempt, and although he was close to death, he is alive. So all these people saying "OMG" what kind of drug dealer would do such a horrible thing! Sure it's high but if 1 or 2 pills of X fake or not is going to kill you, wtf you doing it in the first place. I mean RIP girl, too bad you lost your life. Long live methylone, butylone, and MDMA!

this is one of the wrongest posts I've ever read on Bluelight. It's not completely worthless though; it can be used as an example of how not to think.
 
I didn't read the full article but 400 mg M1 and 85 B1 doesnt sound like a "whole" lot.

According to the full article, she took 2 capsules. The third, uneaten cap was tested and found to contain 422 mg bk-MDMA and 53mg bk-MBDB. So the 2 caps would have been about 866 M1 and 106 B1. That is definitely a lot... one would have been plenty.
 
Yeah that's an absurdly high dose, especially if she was a small woman. I'm only surprised there haven't been more ER visits from people taking the same capsules.
 
If it wasn't for prohibition I'm sure the quantities in caps would have been regulated and she would have been safe, instead of dead at the mercy of an unregulated grey market.
 
I once took what I'm guessing to be ~600mg methylone by itself in a 30 minute period and if I had taken anymore, I would've felt very sick. When I stood up, I'd be a bit dizzy. I felt amazing but at the same time, I did see that if I had gone any higher in dose, I would've felt very unpleasant. That was methylone on its own as well, w/o any butylone.
 
i recall serotonin syndrome type symptoms on a massive dxm overdose. it was purely awful.

i cant imagine what that would have been like [serotonin syndrome] if it was a deadly dose of any drug.
 
Why is it not standard to administer serotonin antagonists to people who are obviously going through serotonin syndrome? According to Wikipedia, cyproheptadine isn't available as IV, but shouldn't it be? Shouldn't it be part of every EMT's gear?

The patient in this case only got diazepam to treat the initial symptoms, and I wonder if something more specific wouldn't have saved her life.

If hospitals had more knowledgeable doctors and nurses then would have saved her life for sure... I bet they probably only gave her something stupid like 2mgs of Valium IV.. They should of hit her with 30-50mgs of IV ativan. And had some of that shit thats like narcan but for benzos on hand just in case... w0rd
 
Top